Synthetic Cannabis Is Still Sending Soldiers To The ER


Synthetic cannabis has gained bad reputation since it was introduced to the public in 2000.  Paul Prather, a cellular and molecular pharmacologist at the University of Arkansas for Medical Sciences (UAMS), said, "we started seeing all kinds of people coming into emergency rooms saying they smoked marijuana, but then they had these really bizarre symptoms that did not correspond with the effects you see with marijuana."

The products are often marketed as "safe" alternatives to marijuana that will not show up on a standard drug test.  Synthetic drugs are not only dangerous, they are also easily obtainable. Potential dealers can easily order the chemical compound online, and while it is illegal to import, the continuous change in form make them nearly impossible to intercept on entry to the United States.

Fake weed is nothing more than random collections of plant material adulterated with chemical cocktails which contains about 150 chemical compounds to replicate the effects of Cannabis.  Packets of the stuff are often advertised as “herbal smoke blends” and “legal high”.  Some of the familiar brand names include “K2” and “Spice.”

According to the Office of National Drug Control Policy, spice is the second most frequently used illegal drug among high seniors after cannabis.

Signs and Symptoms of Synthetic Marijuana Use are the following:

Behavioral symptoms:

  • Sudden, extreme stints of hyperactivity

  • Sudden, extreme stints of lethargy

  • Sudden, unprovoked, and extreme angry outbursts

  • Physical aggression

Physical symptoms:

  • Heart palpitations

  • Chest pains

  • Muscle spasms

  • Reduced or elevated blood pressure

  • Headaches

  • Panic attacks

  • Nausea

  • Feeling unusually sleepy

  • Seizures

Cognitive symptoms:

  • Paranoia

  • Confusion

  • Disorientation

  • Hallucinations

  • Delusion

  • Altered perceptions

  • Depersonalization

Psychosocial symptoms:

  • Elevated moods

  • Extreme anxiety

  • Extreme depressive episodes

  • Psychosis

One of the users claimed that he became paralyzed after smoking Spice.  You can read some of the experiences of the users and how synthetic cannabis has affected their life on this link.  

In 2010, 11,406 ER Visits Were Associated With Synthetic Cannabis.  Thousands of teens and young adults are ending up in emergency rooms with severe symptoms that may include vomiting, racing heartbeat, elevated blood pressure, seizures, or hallucinations.  The National Institute on Drug Abuse reports that, in 2012, male high school seniors were twice as likely as female students to use synthetic cannabis.

Now, synthetic cannabis has made its way to harm US soldiers and Marines.  According to the Star News, since January, more than 90 soldiers and Marines have been treated for “serious medical issues” after using vape or e-cigarette products “marketed as containing cannabidiol, or CBD, oil,”

According to a public-health alert issued by the Army,  emergency rooms at military bases in North Carolina and Utah have treated servicemembers reporting “headaches, nausea, vomiting, palpitations, dilated pupils and dizziness to confusion, disorientation, agitation and seizures,”

It is a known fact that Cannabis is safer than alcohol, tobacco and prescription drugs such as Oxycontin, Adderall, but it remains illegal.   As a member of the U.S. Military, cannabis use can lead to a dishonorable discharge and the loss of the opportunities for education and a viable career that made signing up so attractive in the first place.

 

Be the first to review this item!


Bookmark this

11 Feb 2018


By Anne Kristina Aguila
Newsletter